Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 45, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 16, 1997, 2:49 PM EDT for Susquehanna County, Pennsylvania. It was in force for 71 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 1997, 2:49 PM EDT (18:49 UTC)
- Expired
- Aug 16, 1997, 4:00 PM EDT
- In force
- 71 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Susquehanna County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 3:30 PM EDT | Thunderstorm Wind | Susquehanna, PA | The same squall line that produced wind damage earlier in Bradford county roared through Susquehanna county as well. Most of the reported damage occurred in eastern sections of the county on a line from Susquehanna township southward to the Gibson area. Nume |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1366 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 161849 RRA SVRBGM PAC069-079-115-131-161945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 249 PM EDT SAT AUG 16 1997 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHEAST PENNSYLVANIA ...LACKAWANNA COUNTY...LUZERNE COUNTY...SUSQUEHANNA COUNTY ...WYOMING COUNTY NATIONAL WEATHER SERVICE RADAR SHOWS A LINE OF SEVERE THUNDERSTORMS MOVING EAST AT 40 MPH. THESE THUNDERSTORMS HAVE PRODUCED NUMEROUS REPORTS OF DOWNED TREES FROM STRONG WINDS ACROSS TIOGA COUNTY IN PENNSYLVANIA. THE STORMS WILL AFFECT THE COMMUNITIES OF FRIENDSVILLE...BLACK WALNUT... AND RED ROCK IN PENNSYLVANIA AROUND 320 PM AND SUMMERVILLE...CLARKS SUMMIT...SCRANTON/WILKES BARRE...AND BERWICK BY 345 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. BRADY/LOMBARDY &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:03 PM EDT, 46 minutes earlier.
Area forecast discussion, Aug 16, 2:03 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 203 PM EDT SAT AUG 16 1997 WSR-88D PROBLEMS CONTINUE WITH THREAT OF CONVECTION IN OUR CWA. APPRECIATE HELP FROM SURROUNDING OFFICES. DIALED INTO BUF 88D COMP REF WHICH SHOWS BULK OF CONVECTION MOVING TO SE WHICH WILL SKIRT SOUTH OF MUCH OF OUR CWA. WE MAY HAVE TO WORRY ABOUT OUR SOUTHERN NE PA COUNTIES BEFORE EVENT IS OVER. WILL KEEP 40 POP FOR -SHRA/-TSRA TONIGHT ALONG WITH PATCHY FOG WITH MOIST UNSTABLE AIR COVERING CWA. WILL GO 60 POP FOR TSRA ON SUN AS SFC CF APPROACHES AND MOVES THRU CWA WITH BGM FROPA AROUND 18Z. BY 00Z MON THE CF HAS MOVED SOUTH OF CWA AND EXTENDS ACROSS NRTHN NJ..CNTL PA..CNTRL OH INTO IN. WILL STILL KEEP 60 POP FOR -SHRA ON SUN NIGHT BECAUSE NGM SHOWS CF TAKING ON ANNA FRONT CHARACTERISTCS WITH NE SFC WINDS BEHIND THE CF AND 90 PERCENT 1000-500 MB RH ACROSS CWA BY 12Z MON. AT 12Z MON BGM POP IS 56..ELM POP IS 59 AND AVP POP IS 79. ON MON SKIES CLEAR OUT AS HIGH PRESSURE BUILDS FURTHER SOUTH. HAVE WORDED FCST AS BECMNG MOSTLY SUNNY FOR MON. FWC TEMPS LOOK REASONABLE. .BGM...NONE. KUHL
In the hours before
Special weather statement, Aug 16, 11:04 AM EDT, 3 hours 45 minutes before
NYZ056-024-044-023-022-055-025-017-018-016-015-PAZ038-044-047-039- 040-043-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1104 AM EDT SAT AUG 16 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 500 PM EDT SATURDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHEMUNG NY... CORTLAND NY... SCHUYLER NY... STEUBEN NY... TIOGA NY... TOMPKINS NY... S. CAYUGA NY... ONONDAGA NY... SENECA NY... YATES NY... BRADFORD PA... LACKAWANNA PA... LUZERNE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM EDT. KUHL/BURGERT
Special weather statement, Aug 16, 11:06 AM EDT, 3 hours 43 minutes before
NYZ056-024-044-023-022-055-025-017-018-016-015-PAZ038-044-047-039- 040-043-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1104 AM EDT SAT AUG 16 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 500 PM EDT SATURDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHEMUNG NY... CORTLAND NY... SCHUYLER NY... STEUBEN NY... TIOGA NY... TOMPKINS NY... S. CAYUGA NY... ONONDAGA NY... SENECA NY... YATES NY... BRADFORD PA... LACKAWANNA PA... LUZERNE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDfOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM EDT. KUHL/BURGERT
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:43 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne | 62 min |
| Aug 16, 2:13 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 62 min |
| Aug 16, 2:49 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 71 min |
| Aug 16, 3:52 PM EDT | Severe Thunderstorm Warning | BGM | Pike, Wayne | 68 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.